It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



ADD / ADHD Message Board


ADD / ADHD Board Index
Board Index > ADD / ADHD | 0-9 A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


My 9 year old son has been on Concerta for about 6 months now. He has been doing fine on it, except for the fact that he has developed tics as a side effect. The doctor warned me that this may happen, and most of the tics last about a month or so and then subside. The tics have included making small sqeaky sounds, smelling his hands obsessively, and doing weird things with his eyes. However, the most horrifying tic has just begun this week. He has the uncontrollable urge to flip people off when they are not looking. I asked him a series of questions to rule out the possibility of this being a "normal rebellion" and have found that he absolutely can't help it.

Has anyone else experienced this with their children?? Im at a loss as to what to do and completely humiliated when it happens in a public place. HELP!!!

Sapphire
Thank you so much for your reply. I had just gotten off the phone with my sons doctor when I saw what you wrote. The doctor is putting my son on the Straterra also. Im so happy to see that you had some good luck with it. I hate all these meds, but without them, my son does not do all that well in school. He had a complete turn around with the Concerta and did extremely well both at home and school, but the tics kept getting worse.

I was pretty nervous about starting another med, but I feel a bit better now that I read that you had success. Thank you so much.

Ya know, I dont think the docs know how much stress and frustration this puts on us parents too!!

Thanks again,

Saph
Saph

I am with you, our stories are so similular. My son did very well on concerta his school work was like night and day. His teacher was so please with his performance and attitude and it is such agood feeling for a parent when you can help your child. It was somewhat depressing when we had to wuit the concerta because of the tics since it had such positive results. Imentioned earlier that we have been using strattera almost two months now. We have had some problems with the sleepyness and just recently which is another bummer but he has had clearing of the throat tic ff and on. His phsyco sugested that we watch it close and use 20mg in am and 20 in pm to spread the dose out. It seemed the strattera was wearing out taking it at bed time so we will try it. I am nervous about school starting I just hope he has the same rewarding results with strattera he had with concerta as far as school goes. Crossing my fingers. I think we can get over the throat tics with dose and timing I Hope!!

Yano you said a mouth full when you said the docs do not know the stress we parents do through. I learned I also have ADHD after my sons diagnosis. He and I have been playing what I call the meds game now for a few months trying to find the right dose, time, and med for that matter. We both have had good results with the meds as far as our ADHD symptoms now we just have to find the right combo to take care of the ADDER in us and limit the side effects. It can be very stressful especially wondering about your childs well being.

Thanks for chatting

bug

Could your son have Tourette's syndrome in addition to the ADHD? A large portion of Tourette suffers also have ADHD. The Concerta would drive the tics to become more prominent. The Strattera may help with the tics, but it takes awhile for it to reach it's full effect - up to a month. Switching off the Concerta to the Strattera may give the impression that the behaviors are escalating giving you the impression that Strattera does not work for your child. What you may want to do is give both for a while, tricating the Concerta down over a period of time and then making the complete switch to Strattera. If your child is also suffering with Tourette's than a small dose of Clonodine with could futher reduce the tics. You should have your child evaluated by a Tourette Specialist to ensure that he is not suffering this disorder as well. Again, I have noticed that many of the parents are really struggling during the transition phase to the Strattera, so you may want to talk to your doctor about reducing the Concerta while adding the Strattera. To get the true Strattera picture you need a month's lead time. This would be a good time to begin considering that school is another month off. This way he/she would be pretty stabilized.
Thank you all for your replies!! I talked to our pediatrician and he has since took my son off of the Concerta, stating that the concerta actually stimulates the part of the brain that causes the tics, and put him on Straterra. The newest tic has subsided and Im looking forward to it completely going away.

Somehow I feel the need to find humor in all of this, just to get through it. My son has traveled to Canada two days ago with my parents. The thought of my sweetheart flipping off the customs agents just gives me the giggles!!! Anyway, my Mom was horrified by the possibility of this happening so she bought him finger splints that are used by basketball players!! Poor little guy has to squash these things on his fingers so that his middle and ring fingers are stuck together. You gotta see the humor in this!! He's happy though and called me yesterday to say that he didnt flip off any Canadians!!

On a serious note, I am also concerned once school starts in less than a month. I hope he has as much success with the Straterra as he did with the Concerta. Im crossing my fingers.

Thanks again for all of your responses and encouragement. Us parents need to stick together and support eachother as much as we can. It's nice to know that Im not alone.

Sincerely,

Saph

PS: Someone asked about Tourettes and I wanted to reply. Although there has not been a definate diagnosis for my son, his father and uncles have Tourettes. All of them range in severity from mild tics to outbursts. I have not witnessed any outbursts, my son is very laid back, but as I have indicated before, he does have these tics that last about 2 months. Again, I hope the Straterra will help with this.
Sapphire I hope the strattera goes well. My sons tics subsided very quickly after getting off the concerta.
zebraone I have considered the tourettes with my son since he has started the throat clearing since that is very common with the tourettes. I have talked to the docs and if it persists we will have him diagnosed thanks for your input.
TeamBrady,

Here's what my Pediatrician told me. Concerta is a stimulant and will encourage the part of your childs brain that normally controls tics. My son rolled his eyes, smelled his hands obsessively, made small noises, and then the "flipping off". As I have mentioned above, my pediatrician has since switched him to Strattera which is a non-stimulant and so far, no tics at all!! Concerta did wonders for his school work and I'm a little aprehensive about the new school year with a new med, but Im hopeful. Talk to your doctor about the tics and inquire about Strattera or another med that may help.

Stay strong, stay positive, this med game is a long one that will require a ton of patience on our parts.

I hope I helped.

Saph :)
Just talked to doctor and he wants me to leave my son off the meds for the rest of the week to see if the tics slow down or subside. He suggested putting him on Adderal RX if they continue. What do we know about that med and tics? It's a stimulant which will possibly do the same thing as the Concerta.
Help!
April


[This message has been edited by teambrady2 (edited 08-20-2003).]
HI again April!!

Once I took him off the Concerta and put him on the Strattera, it took about a week for the tics to completely disappear. As for the Aderall, Im not too sure about that one. Like I said before, finding a med or meds that will work for your child is a huge guessing game. Think of it this way... each child is different; different weights, different symptoms, different levels of ADD or ADHD. Trust me, I know and feel your frustration. I too feel horrible about giving my son meds, but not doing it and having him face a lifetime of losing friends that dont understand and him possibly hating school is just not worth it. There's many parents out there just like you and I, so never feel alone.

Hang in there girl! Go with what your doc wants and watch your son as close as you can. Also, make sure you know how soon you will see the effects with each med. I know that with the Strattera, it takes 4-6 weeks to see the full effect it will have. I think most of the stimulants are more immediate, but do your homework just in case :)

Again, I hope I helped and offered you some hope and support.

Sincerely,

Saph





All times are GMT -7. The time now is 03:17 AM.





© 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!